Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2016, 6:51 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2016, 6:51 PM CDT (23:51 UTC)
- Expired
- Aug 24, 2016, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:08 PM CDT | TSTM WND GST 60 | 2 Se Beacon, IA | 50-60 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
534
WUUS53 KDMX 242351
SVRDMX
IAC123-125-250015-
/O.NEW.KDMX.SV.W.0142.160824T2351Z-160825T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MARION COUNTY IN SOUTH CENTRAL IOWA...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 715 PM CDT
* AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NEW SHARON...OR 8 MILES EAST OF PELLA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...NEW SHARON...FREMONT...BEACON...UNIVERSITY
PARK...ROSE HILL...LEIGHTON...KEOMAH VILLAGE...LAKE KEOMAH STATE
PARK AND OSKALOOSA MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4122 9293 4151 9287 4150 9241 4118 9241
TIME...MOT...LOC 2351Z 279DEG 33KT 4139 9276
HAIL...1.00IN
WIND...60MPH
$$
KOTENBERG1 follow-up statement
991
WWUS53 KDMX 250023
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED AUG 24 2016
IAC123-125-250033-
/O.EXP.KDMX.SV.W.0142.000000T0000Z-160825T0015Z/
MARION IA-MAHASKA IA-
723 PM CDT WED AUG 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION AND
MAHASKA COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4122 9293 4151 9287 4150 9241 4118 9241
TIME...MOT...LOC 0023Z 279DEG 33KT 4135 9241
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:42 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 24, 1:42 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 142 PM CDT Wed Aug 24 2016 .SHORT TERM.../Tonight/ Issued at 142 PM CDT Wed Aug 24 2016 Concern today/tonight will be coverage and evolution of expected convection along/ahead of the weak cold front. Currently the front resides northeast to southwest across central Iowa and will continue to slowly progress further south/southeast before stalling out in southern Iowa/northern Missouri. While the front itself is suspect with regard to triggering convection, a shortwave remains on track to traverse the state this evening coincident with the front helping provide necessary lift. Severe weather parameters remain meek through Iowa, with best opportunities remaining south into Missouri. However, with decent recovery in southeast Iowa this afternoon, a small window for a severe storm or two remains possible with hail and damaging winds most likely. Primary severe threat through the evening will be damaging winds associated with any MCS development, as hinted by at least some guidance solutions, or collapsing cells. Bigger concern remains potential for heavy rainfall through southern/southeast Iowa. Should front stall in the vicinity, set up appears ideal for training storms with storm motions parallel to the slow moving/stalled front and broad lift with the front and shortwave. Localized totals of 2-3 inches or more would not be surprising, possibly creating flooding concerns, as seen by the active flash flood watch over the area. Fortunately, areas most likely to see heavy rainfall this evening/overnight have been relatively dry the last few days and should be able to handle a fair amount of rainfall. .LONG TERM.../Thursday through Wednesday/ Issued at 142 PM CDT Wed Aug 24 2016 Not many changes to the going grids with mainly dry conditions expected initially. Cold front moving through the CWA today to stall out across the south tonight and may have some lingering activity across the south into early Thursday. Expect though most of the activity and additional development will be south of the CWA with the front pushing into MO Thursday. Weak energy continues to push northeast aloft with additional development in vicinity of the stalled out boundary into Thursday nigh and Friday, but again should remain south of state. By Friday night, boundary starts to lift northward through the state Friday in advance of a stronger shortwave trough lifting out of the southern Rockies. Strong southerly flow and moisture into the state, should allow for an expansion of thunderstorm chances across the state Friday night/early Saturday. Sfc low to move through Saturday with a main upper level trough moving through the northern Plains toward Iowa bringing additional chances for convection later Saturday with another cold frontal passage. Front then stalls out near the southern portion of the state into Missouri early next week. As for temperatures cooler temps into the 70s expected for Thursday into Friday and warming up again into the low to mid 80s for Saturday behind the warm front and ahead of the cold front moving through later in the day. Not a big push of cool air behind the front late Saturday, so temps stay closer to the seasonal averages into next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1233 PM CDT Wed Aug 24 2016 Line of MVFR/IFR CIGs continues to move across the state with surface front, dropping sites below VFR for 3-4 hour periods. Line nearly through KFOD, a couple hours remaining for KMCW and approaching KALO. Those 3 sites will go VFR once through. KDSM and KOTM will deal with both low CIGs associated with front, and expected convection this afternoon/evening. In both instances, MVFR conditions likely from convection, but have withheld for now waiting for coverage/timing to show itself. && .HYDROLOGY... Issued at 142 PM CDT Wed Aug 24 2016 Abundant moisture and possible training of cells will lead to the potential for flash flooding across southern Iowa tonight. Efficient rainfall production is anticipated with higher rainfall rates possible. Warm cloud depths not as deep as in previous days, but still sufficient to produce the higher rainfall rates. Current trend in the high-res models also suggesting some of the heavier rain potential pushing further south of the area into northern MO, however threat still enough to warrant keeping the flash flood watch for far southern Iowa tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Thursday morning for Adams-Appanoose-Clarke-Davis-Decatur-Lucas-Mahaska- Marion-Monroe-Ringgold-Taylor-Union-Wapello-Wayne. && SHORT TERM...Curtis LONG TERM...Beerends AVIATION...Curtis HYDROLOGY...Beerends
Hazardous weather outlook, Aug 24, 4:40 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 440 PM CDT WED AUG 24 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN- 440 PM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY IN CENTRAL TO SOUTHERN IOWA. LOCALIZED HEAVY RAINFALL IS EXPECTED ALONG WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH THE WEEKEND. THE SEVERE AND HEAVY RAIN THREATS LATE IN THE WEEK WILL BE BETTER DETERMINED IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. IAZ074-075-081>086-092>097-251100- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 440 PM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAVY RAIN REMAINS POSSIBLE TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. IN ADDITION...AN ISOLATED STORM MAY BECOME SEVERE WITH GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH THE WEEKEND. THE SEVERE AND HEAVY RAIN THREATS LATE IN THE WEEK WILL BE BETTER DETERMINED IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 24, 5:02 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED AUG 24 2016
IAZ071-072-242245-
MADISON IA-ADAIR IA-
502 PM CDT WED AUG 24 2016
...RAPIDLY INTENSIFYING STORM MAY PRODUCE UP TO DIME SIZE HAIL
AND HEAVY DOWNPOURS...
AT 502 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GREENFIELD TO 6 MILES SOUTHWEST OF
WINTERSET. MOVEMENT WAS NORTHEAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...WINTERSET...EARLHAM...ORIENT...PATTERSON...
MACKSBURG...BADGER CREEK STATE PARK AND WINTERSET-MADISON COUNTY
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4116 9451 4150 9418 4151 9379 4139 9379
4116 9401
TIME...MOT...LOC 2202Z 232DEG 30KT 4126 9438 4126 9407
KOTENBERGSpecial weather statement, Aug 24, 6:24 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 624 PM CDT WED AUG 24 2016 IAZ060-061-073>075-250030- JASPER IA-MAHASKA IA-WARREN IA-POLK IA-MARION IA- 624 PM CDT WED AUG 24 2016 ...AREA OF STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS OVER 40 MPH ALONG WITH DIME SIZE HAIL AND HEAVY DOWNPOURS OF RAIN... AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANTVILLE...OR 13 MILES NORTHWEST OF KNOXVILLE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DES MOINES...NEWTON...INDIANOLA...PELLA...KNOXVILLE...CARLISLE... MONROE...PLEASANTVILLE...PRAIRIE CITY...SOUTHRIDGE MALL...KNOXVILLE RACEWAY...IOWA SPEEDWAY...LAKE RED ROCK...SULLY...MILO...HARTFORD... RUNNELLS...HARVEY...REASNOR AND ACKWORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4119 9347 4152 9362 4172 9287 4138 9271 TIME...MOT...LOC 2323Z 253DEG 15KT 4145 9328 KOTENBERG
Special weather statement, Aug 24, 6:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED AUG 24 2016
IAZ074-075-084-085-250015-
MAHASKA IA-LUCAS IA-MARION IA-MONROE IA-
632 PM CDT WED AUG 24 2016
...A LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50
MPH...
AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF KNOXVILLE...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...KNOXVILLE...EDDYVILLE...LOVILIA...BEACON...BUSSEY...
HARVEY...LEIGHTON...HAMILTON...MARYSVILLE AND KNOXVILLE MUNICIPAL
AIRPORT.
LAT...LON 4116 9263 4116 9264 4102 9264 4109 9307
4109 9311 4111 9322 4128 9318 4141 9262
TIME...MOT...LOC 2332Z 271DEG 40KT 4121 9308
KOTENBERGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:36 PM CDT | Special Weather Statement | DMX | Winnebago | 24 min |
| Aug 23, 10:57 PM CDT | Special Weather Statement | DMX | Cass | 63 min |
| Aug 23, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 37 min |
| Aug 23, 11:45 PM CDT | Special Weather Statement | DMX | Winnebago, Worth | 60 min |
| Aug 24, 12:11 AM CDT | Special Weather Statement | DMX | Adair, Madison, Union | 64 min |
| Aug 24, 12:29 AM CDT | Flash Flood Warning | DMX | Winnebago, Worth | 6 hr |
| Aug 24, 12:49 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Ringgold, Union | 41 min |
| Aug 24, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 46 min |
| Aug 24, 3:51 AM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more | 24 hr |
| Aug 24, 5:02 PM CDT | Special Weather Statement | DMX | Madison | 43 min |
| Aug 24, 6:24 PM CDT | Special Weather Statement | DMX | Marion | 66 min |
| Aug 24, 6:32 PM CDT | Special Weather Statement | DMX | Mahaska | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.